Hail, Jefferson
- When
- June 3, 5:15 PM CST to 6:45 PM CST
- Where
- Jefferson County, 1.48 mi NNE of Mc Louth
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.220, -95.210
Slow-moving storms resulted in multiple reports of flash-flooding across east-central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Slow-moving storms resulted in multiple reports of flash-flooding across east-central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 3, 2:39 PM CST, 2 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 339 PM CDT Mon Jun 3 2019 .SHORT TERM...(This evening through Tuesday) Issued at 339 PM CDT Mon Jun 3 2019 The upper air pattern remains relatively unchanged with a upper trough over the southwest with trough in the northeast and northwest to nearly zonal flow across the central Plains. Outflow from morning convection over Nebraska has pushed south to near I-70 in northeast Kansas. Water vapor loops suggests that an embedded wave/MCV was progressing southeast across southeast Nebraska and northeast corner of Kansas this afternoon. A similar situation was occurring across eastern Oklahoma this afternoon. CAMs develop some isolated convection late this afternoon across northeast and east central Kansas. The northern convection associated the mcv was spreading eastward into Missouri and Iowa this afternoon. There may be some isolated storms that develop near the outflow boundary and also the isolated convection across east central Kansas within weak isentropic lift/waa regime. The convection looks to last through early evening before moving out. The next round of convection is expected later tonight from storms that develop across the high plains and propagate east southeast across Kansas. Have timed this mainly after midnight across north central Kansas and then progressing southeast as the low level jet veers to the southwest. Precipitation should move out by late morning Tuesday in east central Kansas. Isolated convection is then possible from late afternoon into the evening hours. Soundings suggest that an EML will be present to cap off surface based convection. If a storm is able to develop it should rapidly develop strong updrafts and have the potential for large hail and damaging winds. Given moisture present across the southern Plains and advecting northward into Kansas some moderate rainfall up to around an inch will be possible. Best chances overnight Tuesday look to lay across east central Kansas along a theta ridge in the 925-850mb layer and in zone of surface to 850 mb convergence. .LONG TERM...(Tuesday night through Monday) Issued at 339 PM CDT Mon Jun 3 2019 On Wednesday, a mid-level trough axis will be centered over New Mexico with attendant surface troughing along the lee of the Rockies. The aforementioned upper low will slowly traverse the area by Saturday, allowing for continued rain chances into the end of the week and early part of the weekend. Thunderstorm/shower activity is possible through the week as the upper low moves through the area, however, sources of lift will be dependent on lingering boundaries which are uncertain at this time. If storms are able to initiate, modest MLCAPE will allow for updrafts capable of producing large hail and damaging winds. Low effective shear will inhibit any organization, and will most likely result in pulse-like convection. Confidence in overall intensity and coverage of severe storms throughout the week are limited at this time. After Saturday, a shortwave ridge will be in place over the CWA, allowing for drier conditions. Models suggest that a frontal boundary could move through the area by the end of the period, bringing in cooler temperatures and the potential for showers. Temperatures should remain in the 80s and low temperatures should stay around the mid-to-low 60s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1253 PM CDT Mon Jun 3 2019 VFR conditions should prevail through the period with winds increasing and veering towards the end of the period. Later around 21Z, thunderstorms are expected to develop south of I-70 near KTOP and KFOE, so included VCTS until 00Z. Later in the overnight hours, thunderstorms are expected to traverse the area and affect each TAF site from west to east. There is a possibility that brief periods of MVFR ceilings occur at each site as storms move through, however confidence is low at this time to add in the TAF. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...Bunker/53 AVIATION...Bunker/53
Hazardous Weather Outlook National Weather Service Topeka KS 331 PM CDT Mon Jun 3 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-042045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 331 PM CDT Mon Jun 3 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There is a chance for isolated storms to develop this afternoon across northeast and east central Kansas. These storms may be strong with small hail and gusty winds. Thunderstorms are expected to develop in western Kansas and move into the outlook area overnight. Severe storms are unlikely, however a few stronger updrafts may produce gusty winds and small hail. Flooding on area rivers continues through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few severe thunderstorms are possible Tuesday afternoon and evening for most of the outlook area. While details still remain uncertain on development and coverage of storms, damaging winds and large hail are the main hazards. Flooding on area rivers will likely persist into mid week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
512 PM CDT Mon Jun 3 2019
KSZ040-032230-
Douglas-
512 PM CDT Mon Jun 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS COUNTY UNTIL
530 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm over
southern Lawrence, moving northeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lawrence.
This includes Kansas Turnpike between mile markers 198 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3887 9520 3892 9536 3903 9534 3904 9530
3903 9529 3905 9528 3904 9527 3904 9519
3896 9518 3898 9516 3897 9513 3897 9511
TIME...MOT...LOC 2212Z 210DEG 13KT 3894 9528
BlairSpecial Weather Statement
National Weather Service Topeka KS
538 PM CDT Mon Jun 3 2019
KSZ055-056-032315-
Franklin-Osage-
538 PM CDT Mon Jun 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FRANKLIN AND
SOUTHEASTERN OSAGE COUNTIES UNTIL 615 PM CDT...
At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Williamsburg, moving north at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Williamsburg, Quenemo and Melvern.
This includes Interstate 35 between mile markers 160 and 179.
LAT...LON 3843 9546 3843 9551 3844 9565 3862 9561
3856 9533
TIME...MOT...LOC 2238Z 201DEG 11KT 3847 9552
BlairSpecial Weather Statement
National Weather Service Topeka KS
603 PM CDT Mon Jun 3 2019
KSZ026-032330-
Jefferson-
603 PM CDT Mon Jun 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY
UNTIL 630 PM CDT...
At 602 PM CDT, Doppler radar was tracking a strong thunderstorm over
McLouth, moving north at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
McLouth.
LAT...LON 3913 9519 3909 9519 3914 9528 3934 9524
3933 9518 3913 9518
TIME...MOT...LOC 2302Z 201DEG 10KT 3918 9522
BlairThe Topeka radar (KTWX), 92 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
4 flash flood, 1 hail. Local standard time, as filed.
A few inches of water flowing over Wayside Road between 14th and 15th Roads.
Water was over the roadway at 2350th Road at Neosho Road.
Highway 59 was closed in Richmond due to water, approximately 30 inches deep, over the roadway.
Rock Creek Road is closed at Oregon and Texas roads due to water over the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840108, 840111, 840112, 840113, 840114.